Hepatopathy induced by vincristine, actinomycin D and cyclophosphamide (VAC) is a potentially lethal complication of VAC chemotherapy for pediatric malignancy, which is managed by conventional anticoagulation and liver-supporting treatment alone. We report a case of VAC-induced hepatopathy with coagulopathy and severe inflammation. A 15-year-old male with rhabdomyosarcoma receiving adjuvant chemotherapy presented with refractory thrombocytopenia, followed by abdominal tenderness and non-neutropenic fever. Hepatic dysfunction and coagulopathy subsequently emerged with persistent fever. This condition indicated disseminated intravascular coagulation. A diagnosis of ‘very severe’ sinusoidal obstruction syndrome/veno-occlusive disease (SOS/VOD) was established in accordance with the European Society for Blood and Marrow Transplantation diagnostic criteria for hepatic SOS/VOD in children. Early administration of recombinant thrombomodulin (rTM) (380 U/kg/day) and prednisolone (1.8 mg/kg/day) successfully controlled the condition. Serum concentrations of pro-inflammatory cytokines increased with hepatopathy development but immediately decreased after drug initiation. rTM administration may be promising for the control of inflammatory VAC-induced hepatopathy.
All Science Journal Classification (ASJC) codes